Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 230, NWS Goodland, KS

September 3, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 3, 2021, 8:26 PM MDT for Cheyenne County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 8:26 PM MDT (02:26 UTC)
Expired
Sep 3, 2021, 9:15 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 109 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WUUS53 KGLD 040226
SVRGLD
COC017-040315-
/O.NEW.KGLD.SV.W.0230.210904T0226Z-210904T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
826 PM MDT Fri Sep 3 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 915 PM MDT.

* At 826 PM MDT, a severe thunderstorm was located 14 miles southeast
  of Boyero, or 33 miles south of Flagler, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 10317 3869 10316 3894 10316 3893 10249
      3861 10249 3861 10317
TIME...MOT...LOC 0226Z 291DEG 28KT 3881 10306 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

024
2 follow-up statements
972 
WWUS53 KGLD 040251
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
851 PM MDT Fri Sep 3 2021

COC017-040315-
/O.CON.KGLD.SV.W.0230.000000T0000Z-210904T0315Z/
Cheyenne CO-
851 PM MDT Fri Sep 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 851 PM MDT, a severe thunderstorm was located 9 miles southwest of
Kit Carson, or 32 miles west of Cheyenne Wells, moving southeast at
30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kit Carson, Firstview, Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 10317 3869 10316 3894 10316 3893 10249
      3861 10249 3861 10317
TIME...MOT...LOC 0251Z 304DEG 25KT 3868 10293 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

024
883 
WWUS53 KGLD 040310
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
910 PM MDT Fri Sep 3 2021

COC017-040320-
/O.EXP.KGLD.SV.W.0230.000000T0000Z-210904T0315Z/
Cheyenne CO-
910 PM MDT Fri Sep 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 915 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3869 10317 3869 10316 3894 10316 3893 10249
      3861 10249 3861 10317
TIME...MOT...LOC 0310Z 291DEG 28KT 3863 10276 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 5:20 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 3, 5:20 PM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT Fri Sep 3 2021

.SHORT TERM...(This evening through Saturday Night)
Issued at 247 PM MDT Fri Sep 3 2021

A weak shortwave approaches the CWA during the afternoon as the
threat for showers and storms increases through the afternoon into
the evening and through the majority of the overnight period. Storms
are anticipated to move west to east across the area as storms are
currently developing over the Front Range. As the storms develop and
move east they are expected to congeal into a cluster. Very little
ML CAPE is present however over Kit Carson and Cheyenne counties 0-6
shear increases to 30-35+ knots which should help organize the
storms. Due to the low CAPE and weak lapse rates, large hail isn't a
concern (can't rule out an isolated quarter size stone over the
Colorado plains where slightly better lapse rates exist)strong to
damaging winds looks to be the main threat with inverted v soundings
present on forecast soundings near Flagler, Colorado and DCAPE
maxing out around 1000-1200 j/kg. The other main threat with any
storms is heavy rainfall. PWAT values are currently 1.2 inches over
the western counties and 1.5 inches over the southern and eastern
counties. Showers and storms should diminish in coverage during
the overnight hours with patchy fog developing. Climatology over
the past 30 years supports fog development when a easterly upslope
wind is present plus that there was patchy fog over the forecast
area this morning as visibility fell to one quarter mile at
multiple locations. Overnight lows look to fall into the mid 50s
to low 60s across the area.

Saturday, fog/low stratus is anticipated to dissipate around mid
morning as overcast conditions clear out by mid afternoon. The
cloudy skies will lead to cooler temperatures for the start of the
Labor Day weekend with many areas struggling to get out of the
70s. The majority of the day looks to be dry with the exception of
a weak cold front associated with a surface low moving through
the area overnight Saturday which may create a few overnight
showers. Fairly low confidence in these showers occurring exist
but opted for CONSMOS pops to identify the potential.

.LONG TERM...(Sunday through Friday)
Issued at 213 PM MDT Fri Sep 3 2021

The upper pattern over the central High Plains is in transition on
Sunday with northwest flow aloft bringing a short wave trough and
associated surface trough across the forecast area early Sunday.
The ECMWF and GFS are showing a possible area of light showers
SUNDAY morning that will be transitioning out of the area by mid-
day on Sunday. Feel the NBM may be a little slow to pick up on
this, so ended up with a compromise solution of using a smoothed
CONSALL depiction to show the possible area of showers early
Sunday.

Moving into the work week, dry conditions are expected through the
work week as the short wave trough aloft moves east of the region
with a ridge amplifying over the Intermountain west through
Tuesday that moves over the Rockies on Wednesday as a short wave
trough rides up and over the back side of the ridge and emerges
over the northern High Plains Wednesday night. The area of high
pressure aloft then moves across the Rockies and over the southern
High Plains by late Friday.

Temperatures warm from the 80s on Sunday to the lower 90s on
Monday ahead of a weak cold front that moves through Monday night
that brings highs back down into the 80s on Tuesday and Wednesday.
Highs on Thursday and Friday will be back up into the 90s. Low
temperatures will remain fairly consistent, ranging from the
middle 50s to the lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 520 PM MDT Fri Sep 3 2021

KGLD...VFR conditions are expected from taf issuance through 0130z
with winds from the east around 10kts. There is a possibility of
sub VFR conditions as thunderstorms arrive at the terminal from
the northwest in the 02z-04z timeframe. Gusty winds to 40kts and
sub VFR visibilities in heavy rain are possible. From 05z-08z VFR
conditions are expected with perhaps some showers in the vicinity
with light and variable winds. From 09z-16z sub VFR conditions are
expected in stratus and possibly fog with a northeast wind up to
10kts. After 17z VFR conditions return with winds veering to the
east under 10kts.

KMCK...VFR conditions are expected from taf issuance through 07z
with winds generally from the northeast and east at speeds up to
10kts. There is a chance for showers and thunderstorms to impact
the terminal in the 03z-05z timeframe. Gusty winds and possibly
sub VFR visibilities cant be ruled out. From 08z-17z sub VFR
conditions are expected in stratus and possibly fog with a light
and variable wind. After 18z VFR conditions return with a
northeast component to the wind at speeds of 6-8kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TT
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Sep 3, 7:15 PM MDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
715 PM MDT Fri Sep 3 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
715 PM MDT Fri Sep 3 2021 /815 PM CDT Fri Sep 3 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Non severe thunderstorms are likely for much of the area through the
overnight hours. The primary hazards will be cloud to ground
lightning, wind gusts up to 40 mph and a period of locally heavy
rainfall which may significantly reduce visibilities.

Fog will return to the area within a few hours of sunrise and
continue through a few hours after sunrise Saturday morning. Dense
fog with visibilities of one quarter mile or less cannot be ruled
out at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Elevated fire weather conditions are possible Monday afternoon,
primarily across far eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 3, 4:56 PM MDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
456 PM MDT Fri Sep 3 2021

COZ090-032330-
Yuma County CO-
456 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of southwestern Yuma
County through 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Arickaree School, or 22 miles southeast of Akron,
moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Yuma
County County, including the following locations... Joes, Abarr and
Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10280 4000 10279 4007 10279 4008 10247
      3957 10247 3957 10280
TIME...MOT...LOC 2256Z 275DEG 29KT 3986 10303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Sep 3, 7:58 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
758 PM MDT Fri Sep 3 2021

COZ092-040230-
Cheyenne County CO-
758 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of western Cheyenne
County in east central Colorado through 830 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boyero, or 28 miles south of Flagler, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Cheyenne
County County in east central Colorado, including the following
locations... Wild Horse, Firstview and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10316 3904 10249 3861 10249 3861 10317
TIME...MOT...LOC 0158Z 285DEG 27KT 3891 10324

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:58 PM MDTSpecial Weather StatementGLDCheyenne32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.